Arizona, 2011

Damaging Wind in Arizona, August 12, 2011

August 12, 2011 · NWS TWC · 1 event in 1 county or zone

Enough left over moisture and favorable terrain-induced flow combined to initiate isolated showers and thunderstorms across southeast Arizona. Some of the storms produced strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Enough left over moisture and favorable terrain-induced flow combined to initiate isolated showers and thunderstorms across southeast Arizona. Some of the storms produced strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 12, 2:15 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI AUG 12 2011

.SYNOPSIS...EXPECT SCATTERED THUNDERSTORMS ACROSS SOUTHEAST ARIZONA
TONIGHT. SLIGHTLY LESS THUNDERSTORM ACTIVITY SATURDAY THEN
SUFFICIENT MOISTURE FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
STARTING SUNDAY AND CONTINUING DURING THE UPCOMING WEEK.

&&

.DISCUSSION...VERY MOIST ENVIRONMENT CONTINUES THIS AFTERNOON WITH
DEWPOINTS VALID 21Z GENERALLY IN THE LOWER-MID 60S. ALSO...BLENDED
TOTAL PRECIP WATER VALUES RANGED FROM 1.40 INCHES VICINITY OF THE
WHITE MOUNTAINS TO 1.85 INCHES ACROSS WRN PIMA COUNTY. FAVORED AREAS
FOR SHOWERS/TSTMS THRU THE REST OF THIS AFTERNOON EXPECTED TO BE
SOUTH TO SOUTHWEST OF TUCSON ASSOCIATED WITH INVERTED TROUGH MOVING
NWWD ACROSS NRN SONORA. ALSO...SHOWERS/TSTMS TO CONTINUE TO ORGANIZE
ACROSS THE WHITE MOUNTAINS NE OF SAFFORD.

TONIGHT...WILL OPT FOR CHANCE-CATEGORY POPS ACROSS MUCH OF THIS
FORECAST AREA. AM SOMEWHAT CONCERNED ABOUT SHOWERS/TSTMS THAT ARE
PROGGED VIA THE UNIV OF AZ 12Z GFS WRF TO MOVE SWWD ACROSS NRN
GREENLEE/GRAHAM COUNTIES EARLY THIS EVENING. CONVECTIVE ACTIVITY TO
THEN MOVE INTO THE TUCSON METRO AREA SHORTLY AFTER SUNSET. OUTFLOW
ASSOCIATED WITH THESE SHOWERS/TSTMS MAY GENERATE WIND GUSTS OF 40-50
MPH OR SUCH. LIMITING FACTOR TO THIS SCENARIO IS FAIRLY STABLE
ENVIRONMENT AS PER THE 12/12Z KTWC SOUNDING. AT ANY RATE...GIVEN
UNCERTAINTY OF EVENTUAL EVOLUTION AND POTENTIAL PROGRESSION OF THIS
CONVECTIVE SYSTEM...HAVE OPTED TO KEEP AT LEAST A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS AREA-WIDE AFTER MIDNIGHT.

SAT...12/12Z GFS PROGS MID-LEVEL DRYING TO OCCUR ACROSS MUCH OF SE
AZ WITH UPPER HIGH TO BE CENTERED OVER NE NEW MEXICO. THUS WILL
MAINTAIN A SLIGHT CHANCE-CATEGORY POPS ACROSS THE HIGHER TERRAIN
EAST OF TUCSON AND A SLIGHT CHANCE OF SHOWERS/TSTMS ELSEWHERE.

SUN-MON...HIGH PRESSURE TO BE CENTERED OVER NORTH TX AND DEEPER
MOISTURE PROGGED TO BE OVER FAR SE AZ/SW NEW MEXICO. WILL HAVE
CHANCE-CATEGORY POPS ACROSS ERN SECTIONS WITH SLIGHT CHANCE OF
MAINLY AFTERNOON/EVENING SHOWERS AND TSTMS FOR THE TUCSON METRO
AREA. PRECIP-FREE CONDITIONS FOR WRN PIMA COUNTY.

TUE-FRI...UPPER HIGH TO EXPAND WWD OVER THE SWRN CONUS. DEEPER
MOISTURE TO GRADUALLY INCREASE AND BE SUFFICIENT FOR CHANCE-CATEGORY
POPS ACROSS NRN GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES. WILL
CONTINUE WITH A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS FROM TUCSON WWD/NWWD.

NEAR NORMAL HIGH TEMPS TO OCCUR THIS WEEKEND AND DURING THE UPCOMING
WEEK.

&&

.AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN PRECIP DECREASING
IN COVERAGE 06Z-12Z SATURDAY. ISOLD-SCT TSRA/SHRA TO OCCUR 18Z-23Z
SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO 45 KTS WITH THE STRONGER
TSRA. OTHERWISE...SCT-BKN CLOUDS WITH BASES AT 6-10K FT AGL AND
SURFACE WIND MAINLY LESS THAN 10 KTS THRU SATURDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THIS WEEKEND AND DURING THE UPCOMING WEEK.
NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT STRONG AND GUSTY
WINDS WILL PREVAIL NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 8:04 AM MST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
804 AM MST FRI AUG 12 2011

AZZ503-507>515-130600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS. ALSO...WIND GUSTS OF 40 TO 50 MPH MAY OCCUR WITH
THE STRONGER THUNDERSTORMS. PLEASE NOTE THAT EVEN MODERATE
RAINFALL OVER THE RECENT BURN AREAS COULD RESULT IN FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY THROUGH THURSDAY.
THE MAIN THREATS WILL BE LOCALLY HEAVY RAIN AND GUSTY WINDS.
ALSO...EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS COULD
RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ502-504>506-130600-
TOHONO O'ODHAM NATION-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW
MOVEMENT OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS SATURDAY THROUGH THURSDAY. THE MAIN THREATS WILL BE
LOCALLY HEAVY RAIN AS WELL AS GUST WINDS OVER 50 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-130600-
WESTERN PIMA COUNTY-
804 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE MAIN
THREAT WILL BE LOCALLY HEAVY RAINFALL DUE TO VERY SLOW MOVEMENT OF
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRY CONDITIONS WILL PREVAIL MONDAY. OTHERWISE...THERE WILL BE
A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
SATURDAY THROUGH THURSDAY. THE MAIN THREATS WILL BE GUSTY WINDS
OVER 50 MPH AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
August 12, 6:28 PM MST
Where
Graham County, 2.15 mi NNW of Solomon
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
32.850, -109.630

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340261.